Hail, Burleson
- When
- April 9, 10:00 PM CST
- Where
- Burleson County, 0.6 mi E of Lyons
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.380, -96.560
Quarter sized hail occurred.
Late night through early morning severe thunderstorms moved eastward across the area and produced hail, strong winds and some tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Late night through early morning severe thunderstorms moved eastward across the area and produced hail, strong winds and some tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 9, 5:10 PM CST, 4 hours 50 minutes earlier.
Area Forecast Discussion
National Weather Service Houston/Galveston TX
610 PM CDT Tue Apr 9 2024
...New AVIATION...
.SYNOPSIS...
Issued at 325 PM CDT Tue Apr 9 2024
Our unsettled weather to begin the week continues through today,
tonight, and into tomorrow morning, complete with more threats for
severe weather and some briefly heavy rain in the strongest
storms. Here are a few key takeaways:
- A tornado watch is in place for Burleson, Brazos, Madison, and
Houston counties until 5 pm as a zone of stronger storms to the
north slowly sags southward this afternoon.
- While the north is the focus this afternoon, we'll broaden our
view overnight with a line of storms expected to cross the area
very late tonight into tomorrow morning. The higher threat is
generally towards the north, with an Enhanced Risk (threat level
3 of 5) roughly north of I-10, and a Slight Risk (threat level 2
of 5) roughly coastward of I-10.
- While there are still significant questions about the exact
strength and timing of these storms, it is likely that storms of
some sort will interfere with at least a portion of the morning
commute for the Houston metro and much of Southeast Texas. It
will be important to keep the weather in mind when getting ready
for the day tomorrow.
- The strongest storms will also be capable of producing high rain
rates, and though storms are expected to be moving quickly
tonight, flooding issues could emerge in vulnerable locations
where multiple rounds of heavier rain occur or strong storms
move more slowly. There is a moderate risk for excessive
rainfall (threat level 3 of 4) north of Huntsville, and a slight
risk (threat level 2 of 4) between there and roughly the US-59
corridor. Coastward of US-59, a marginal risk (threat level 1 of
4) exists.
&&
.SHORT TERM...
(This evening through Wednesday Night)
Issued at 325 PM CDT Tue Apr 9 2024
The forecast for the next 24 hours or so is...not fun. Well, it
would be if all I needed to do were brush out the broad strokes
that I had high confidence in: continued rounds of rain and storms
through tonight into tomorrow morning, then fair weather and drier
conditions for Wednesday afternoon and Wednesday night. Okay,
let's all stop there, call it good, and be happy!
But no, that is not why we're here. We're here to puzzle out the
specifics of these next 24 hours as best we can. This is difficult
as mesoscale details are going to be particularly important. How
this afternoon's storms evolve will strongly influence activity
overnight - for example, outflow boundaries from this earlier
convection may influence the behavior of storms tonight; or some
areas may be so fully worked over from the day's storms that they
may not have enough instability to fuel much tonight...or with
strong Gulf inflow, there may still be enough. I could go on and
on, but hopefully y'all get the point about how messy this is.
So, here's laying out what I'm seeing, and what the implications
are likely to be going through the rest of this afternoon and into
tonight. For the most part, the boundary on which convection is
firing continues to be just outside of the area, and in the
forecast areas of our neighbors in Fort Worth and Shreveport.
However the trend has been for this to ride to the southeast
towards our area, likely along the outflow of the day's earlier
storms. So, while activity is still mostly unimpressive in our
northernmost counties, things are beginning to pick up in Houston,
Madison, and even kinda sorta northern Brazos counties. For the
next few hours, this row of counties will be the place to watch
for future storm development, particularly through 5 pm or so. If
it's not too worked over, Houston County seems like the best
location for a stronger storm.
Tonight, we have to broaden the scope as the main upper trough
pushes farther east into Texas, while a surface low develops in
Northeast Texas, trailing a "cold" front back into the southern
part of the state. There's high confidence that a line of showers
and storms will erupt on this boundary in Central Texas tonight,
roughly around midnight (give or take a couple hours). It'll push
its way east through the night, and will reach our area deeper
into the overnight hours, though the specific timing will depend
pretty strongly on the balance between the cold pool and shear,
but likely in the 3-5 am range. Another question will be where the
strongest storms will occur. Hi-res guidance indicates the better
potential will be farther north, roughly from I-10 northward,
which does seem to line up with a subtle shortwave trough/vort max
just ahead of the main trough axis. However, the question here
will be in our northernmost counties, will today's earlier rain
have sapped instability too much? This is a bit of an open
question as we haven't really gotten much convection here at all
yet...but we still could. Farther south, there's greater question
about potential as guidance goes back and forth about how far
coastward the line will build. The latest HRRR trends are towards
a line that stretches across the entire area, which seems
reasonable as the coastal environment is relatively unspoiled. I
suspect the most favorable location for strong to severe storms
will be in the middle segment north from I-10 northward until it
reaches areas that have gotten worked over from the afternoon's
convection.
In addition to sufficient to ample instability, the shear
environment also looks favorable for supporting convective
updrafts and stronger storms. The environment just ahead of an
expected developing line looks to have 45-50 knots of deep layer
shear, which should be sufficient for stronger storms. One
complicating factor could be the orientation of the shear vector,
which is not entirely normal to the expected line. This partly is
what is driving the growth to a linear feature, but also makes the
full shear magnitude less effective. Despite that, a damaging
straight line wind threat would exist wherever storms can root
through the nighttime surface inversion and mix stronger winds
aloft down to the surface. There may also be some potential for
large hail given the amount of instability present aloft, though
this is generally not a primary hazard in QLCS situations.
Additionally, a tornado threat will also exist, particularly in
portions of the line that deform enough so that strong portions of
the line become more normal to the shear vector.
Fortunately, things get more straightforward tomorrow morning. The
line will push its way east of the area towards mid-morning, with
modestly cooler and noticeably drier air pushing in on gusty
west/northwest winds. Only some lingering chances for showers will
exist north of Lake Livingston, where some wraparound moisture
looks to hang out deeper into the day. Clouds should also begin to
scatter out fairly quickly after the line exits, with partly
cloudy to mostly sunny conditions emerging by evening.
&&
.LONG TERM...
(Thursday through next Monday)
Issued at 325 PM CDT Tue Apr 9 2024
Relatively quiet weather pattern expected to start the long term
Thursday as surface low pushes east of the area...and high pressure
builds in from the Rockies...with NW flow in between advecting in
somewhat cooler, much less humid air mass. Aloft our FA will be
downstream of a low amplitude ridge also contributing to subsidence.
Winds diminish Thursday night with that being the coolest of the
week. with light winds and mostly clear sky.
Surface ridge pushes east of the area on Friday and start to see
onshore return flow with a trend for increasing humidity which
continues through the weekend. Next chance of rain really not until
next Tuesday with some instability showers possible given a tongue
of high theta-e air over at least NW portions of the forecast area.
Will also be downstream of an upper trough setting up over the
Rockies, SW US. Not looking like a whole lot at this point with dry
line and better upper forcing remaining W through the forecast
period.
&&
.AVIATION...
(00Z TAF Issuance)
Issued at 557 PM CDT Tue Apr 9 2024
Primary aviation concern will be a potential line of thunderstorms
overnight into tomorrow morning. Though isolated TS possible this
evening, the best chance of heavier TS activity will be btwn
midnight and sunrise, with 10-12Z being the primary time frame of
concern for Houston airports. Uncertainty exists regarding
forward speed of the storms. Therefore, amendments may be
warranted to adjust TS timing. Gusty winds and hail are the
primary concerns. TSRA TEMPO groups show gusts up to 35KTs from
IAH to the coast, 25KTs farther north. However, locally higher
wind gusts are likely. Given the strong jet aloft, low-level wind
shear will warrant monitoring, especially during times of strong
TS. However, peak low-level shear remains below thresholds that
would warrant mention in the TAF. West to northwest winds expected
behind the storms on Wednesday. Gusts up to 20-25 KTs possible.
General flight conditions are expected to average low-end MVFR
with areas of IFR tonight into tomorrow morning. We mostly return
to VFR by 16-18Z tomorrow. However, lingering MVFR is possible,
especially north of Houston, into tomorrow afternoon.
&&
.MARINE...
Issued at 325 PM CDT Tue Apr 9 2024
Will have developing low over SE Texas tonight with modest onshore
flow this evening...then a cold frontal passage late tonight and
Wednesday morning perhaps accompanied by a line of strong
thunderstorms potentially accompanied by strong winds. Mariners can
expect locally higher winds and seas in and near thunderstorms.
Behind the front strong offshore flow setting up Wednesday into
Thursday morning. At this point thinking strong small craft
conditions during this period but wind speeds will be pushing gale
criteria...especially with respect to the gusts. Will need to
monitor for need for Gale Warning if winds are just a tad higher
than we are expecting.
Surface ridge builds in from the W Thursday night and Friday with
diminishing winds and seas. Onshore generally SE flow returns Friday
night and continues through the weekend at the surface ridge pushes
E.
&&
.CLIMATE...
Here are the daily rainfall records (inches/year) for today (Tuesday 4/9)
and tomorrow (Wednesday 4/10).
College Station Houston Houston Hobby Galveston Palacios
Tue: 2.05/1924 2.68/1913 3.08/1959 2.77/1968 4.37/1970
Wed: 1.80/1978 2.57/2004 0.90/1975 1.88/1926 1.92/2015
42
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 61 72 51 75 / 80 30 0 0
Houston (IAH) 67 77 55 78 / 80 40 0 0
Galveston (GLS) 67 76 59 77 / 70 40 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 7 PM CDT this evening for TXZ436>439.
GM...Small Craft Advisory until 7 PM CDT this evening for GMZ330-335.
Small Craft Should Exercise Caution until 1 AM CDT Wednesday for
GMZ330-335.
Small Craft Advisory until 1 AM CDT Wednesday for GMZ350-355-370-
375.
&&
SHORT TERM...Luchs
LONG TERM....Reilly
AVIATION...Self
MARINE...ReillySpecial Weather Statement National Weather Service Houston/Galveston TX 724 PM CDT Tue Apr 9 2024 TXZ200-100045- Northern Liberty TX- 724 PM CDT Tue Apr 9 2024 ...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LIBERTY COUNTY THROUGH 745 PM CDT... At 723 PM CDT, Doppler radar was tracking a strong thunderstorm near Batson, or 7 miles southwest of Thicket, moving northeast at 30 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Hardin and Moss Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3013 9476 3026 9497 3046 9472 3023 9464 TIME...MOT...LOC 0023Z 211DEG 26KT 3031 9470 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH Cady
Special Weather Statement
National Weather Service Houston/Galveston TX
800 PM CDT Tue Apr 9 2024
TXZ179-200-100115-
Northern Liberty TX-Polk TX-
800 PM CDT Tue Apr 9 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LIBERTY AND SOUTHERN
POLK COUNTIES THROUGH 815 PM CDT...
At 800 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dayton Lakes, or 12 miles north of Dayton, moving northeast at 50
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Northwestern Liberty, Dayton, Hardin, Kenefick, Dayton Lakes, Moss
Hill, and Rye.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3049 9473 3022 9464 3006 9484 3022 9505
3056 9467 3049 9459
TIME...MOT...LOC 0100Z 223DEG 44KT 3023 9483
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CadySpecial Weather Statement
National Weather Service Houston/Galveston TX
815 PM CDT Tue Apr 9 2024
TXZ179-200-100130-
Northern Liberty TX-Polk TX-
815 PM CDT Tue Apr 9 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LIBERTY AND
SOUTHEASTERN POLK COUNTIES THROUGH 830 PM CDT...
At 814 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Thicket, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Daisetta, Hardin, Tarkington Prairie, Segno, Moss Hill, Romayor, and
Rye.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3049 9473 3016 9461 3010 9467 3032 9505
3066 9458 3049 9454
TIME...MOT...LOC 0114Z 221DEG 47KT 3031 9474
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CadyThe Ft Hood radar (KGRK), 87 km away, was scanning. The volume nearest the first event began at 03:57 UTC.
18 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Quarter sized hail occurred.
A few trees were downed.
Wind gust occurred at a Tempest Weather System site.
A tornado initially touched down near or over Mason Road and immediately produced winds of approximately 90 mph as it destroyed a Firestone commercial building and significantly damaged the commercial strip mall in the vicinity (EF1). The building room and southern outer wall appeared to fail when tornadic winds blew out the west facing windows in the lobby. A large commercial AC unit was thrown from south to north into the parking lot, with the Firestone building and majority of debris pushed more east to west. After leaving the touchdown point, the circulation then broadened and weakened to EF0 after it moved another 1.5 miles or so through the adjacent neighborhood to the east. Many trees were damaged (large limbs and some uprooting). There was only minor structural damage outside of that caused by downed trees and branches. Winds were generally 65 to 75 mph across this track.
Trees were downed in the Cypress Mill Park subdivision.
Several trees were downed in the Jersey Village area.
There were roofs blown off of a business and carports. Trees were downed too.
Severe thunderstorm wind gust occurred at the David Wayne Hooks Memorial Airport ASOS site KDWH.
Numerous trees were downed in The Woodlands area.
Campers were flipped, and there was damage to a metal roof at an RV storage facility.
Strong thunderstorm winds downed trees onto power lines resulting in a power outage in the neighborhood around Witcher Lane.
There was widespread power line damage in the vicinity of SH 288 and FM 1462. A tractor trailer was flipped on its side.
Trees were downed.
Trees were downed near the intersection of Pine Valley Drive and Broadway Street.
Numerous power lines were downed, poles were snapped, trees were downed and there was damage to structures in and around the Dickinson area intersection of Hill Avenue and Salvato Street.
The wind gust occurred at a weather station.
Trees were downed in the League City area just north of FM 518 near Clear Creek.
Measured gust from anemometer on radio tower at Dickinson PD. 25 to 30 feet AGL.
Multiple trees were downed along FM 517 in the area around Dickinson High School. Siding was also ripped of a nearby apartment building.
There was some wind damage across parts of San Leon and Bacliff.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163624, 1163650, 1163625, 1177728, 1163652, 1163638, 1163632, 1163640, 1163639, 1163634, 1163657, 1163636, 1163635, 1163637, 1163663, 1163651, 1163662, 1177199, 1163659, 1163664.